I'm 30 years old and I've been on the birth control pill for 12 years. That's right, 12 years, you can do the math and I can shock you further by revealing that I was sexually active for a "significant amount" of time before I ever went on the pill.
In fact, I only went on the pill because terrible cramps were getting the better of me and my doctor convinced me that this magical little pill would save me. She was right. The pill did stop my cramps. I can barely remember what it feels like to have have cramps so bad that you vomit.
I was a responsible teenager with a long-term, steady boyfriend who I really cared a lot about and I would probably have opted for birth control pills much earlier had I not been concerned about more than just pregnancy. My parents always drilled in the message that while it wouldn't be great to get knocked up, at least a pregancy wouldn't kill me and there were options. But there were things out there that might actually kill me, and BC pills wouldn't protect me from those.
My parents. So wise.
Anyway, when I finally made the decision to go on the pill, I was convinced that it was the best thing EVER. Sure, I gained 10 lbs. I like to think that I still have those residual lbs kicking around on my ass and thighs and that they will just melt right off as soon as I stop taking the dope. Truth of the matter is, those 10 lbs are probably stored safely on my boobs, and it's the girls that will suffer from lack of hormone control.
Well, gang. We're about to find out. Saturday night I took my last BC pill. At least for a while.
Now, before ya'll start squeeling and sending me baby booties in the mail, please note that I am not trying to get pregnant. I'll say it again in all caps for added effect:
I AM NOT TRYING TO GET PREGANT. NO. NO BABIES. NOT GETTING PREGNANT.
Rather, I have been experiencing some not-so-pleasant side-effects from what I believe (and my doctor concurs) is very probably due to the pill. Some of the side effects that I'm experiencing include:
-Excessive bloating and discomfort after eating and particularly during PMS
-Skin discolourations on my face
-Skin irritations on my elbows
-Bad hair days
-Fatigue, like, all the time. ALL THE TIME.
-Severe bitchiness and lack of emotional control.
Okay fine. That last one? That's just me. But who knows? Maybe it's BECOME me after pumping my poor body full of chemicals for the last 12 years? Maybe I'm a stoic, super-nice Saint lady after all? Not bloody likely, but whatever.
My doctor told me that one option is to change pills (I've been on the same one for 12 years and it's always been a great fit for me, these side-effects are all very recent. Except the bad hair days. Those have been around for some time now) but I personally feel like it's time to give my body a break. I want to see if I can go clean. I'm sure it will be a good thing for my body and it might even be a good thing for my mind.
I've been reading some research about withdrawal from the pill and how difficult some people find it. The side effects sound very similar to many of the negative side effects that many people experience when they first go ON the pill. It's all very confusing but apparently I can expect:
-loss of appetite
-bad hair days
-no periods for several months (yoohoo!)
-extremely heavy periods that last for months (hmph)
You get my drift. Who knows what to expect? NOBODY, that's who! And you know why? Because although they are freely handing out birth control pills to women and GIRLS there is frighteningly little research done on actual physical side effects of both taking and stopping this medication.
I know it's cliche, but do you think that men would EVER intentionally take a pill every day for 12 years, knowing that it might cause some of these kinds of side-effects? Don't say steroids, I know you're going to say steroids and those don't count because they are ILLEGAL and those men are complete IDIOTS whose muscles have eaten their brains.
My point? Ah, yes. I'm apologizing in advance to anyone who may inadvertently suffer because of my decision to stop taking the pill. I don't expect that my withdrawal will be too horrible, since I never had very severe side-effects while on it. But if you're talking to me and I suddenly burst into uncontrollable sobbing, now you'll know why.
Condoms, eh? It's been a while.